9/20/02 - Label Warning - KFVS12 News & Weather Cape Girardeau, Carbondale, Poplar Bluff

9/20/02 - Label Warning

  • SPONSORED BY SOUTHEAST HEALTHMore>>

  • BJC changes charity care standards

    BJC changes charity care standards

    Sunday, April 20 2014 1:01 PM EDT2014-04-20 17:01:10 GMT
    Charity care has long been a core mission of BJC HealthCare, but the St. Louis area's largest employer is cutting back amid increasing financial pressures.
    Charity care has long been a core mission of BJC HealthCare, but the St. Louis area's largest employer is cutting back amid increasing financial pressures.
  • Clock ticking for states to adopt health exchanges

    Clock ticking for states to adopt health exchanges

    Friday, April 18 2014 2:39 PM EDT2014-04-18 18:39:20 GMT
    More than 30 states that defaulted to the federal government to run their health insurance markets under President Barack Obama's health care law must decide if they want to take a crack at it themselves. Time...
    More than 30 states that defaulted to the federal government to run their health insurance markets under President Barack Obama's health care law must decide if they want to take a crack at it themselves. Time is...
  • Blood test aims to predict breast cancer's return

    Blood test aims to predict breast cancer's return

    A new blood test may one day help predict the recurrence of breast cancer and also a woman's response to breast cancer treatment, researchers report.
    A new blood test may one day help predict the recurrence of breast cancer and also a woman's response to breast cancer treatment, researchers report.

If you don't read the ingredients in your over the counter medicine, you should. There's a good chance it contains acetaminophen. The Food and Drug Administration says those medicines should have stronger warning labels because too much acetaminophen can cause serious health problems.

The FDA wants the labels because of growing reports of liver damage connected with taking too much acetaminophen. There's a good chance you've probably taken it and not even known it. It's in the popular pain reliever Tylenol, and many other over the counter drugs.

Dr. Christopher Compton says, "There are probably 200 different products that contain acetaminophen." Everything from cough and cold medicines, to Tylenol have acetaminophen.

And that's why it's so easy to have an accidental overdose. A person with a cold might take different medications for the cough, the cold symptoms and aches, and all of them might contain acetaminophen!

"Two big things acetaminophen does is help lower fevers and it's a pain reliever," Dr. Compton says. When you feel sick, you probably go to the store to get medicine to make you feel better, maybe even picking up one or two different medicines. Dr. Comptom says it's likely both have acetaminophen.

It's recommended you take no more than four grams of acetaminophen a day, which equals out to around eight extra strength pills, taking to much can make you sick. "Common symptoms are nausea, vomiting, sweating and abdominal discomfort," Dr. Compton says. But too much acetaminophen can lead to much more than that. It can cause liver damage or liver failure and ultimately death.

Paul Franklin considers himself a careful label reader, and knows which medicines to take so he won't have an allergic reaction. "I know which ones work with my body chemistry and work best with me," Franklin says. And knowing that much can help keep you healthy. When you go to the doctor, it's important to tell him about every medication you're taking, so he won't prescribe you another medicine with acetaminophen.

Powered by WorldNow

310 Broadway
Cape Girardeau, MO 63701

FCC Public File
publicfile@kfvs12.com
573-335-1212
EEO Report
Closed Captioning

All content © Copyright 2000 - 2014 Worldnow and KFVS12. All Rights Reserved.
For more information on this site, please read our Privacy Policy and Terms of Service.